Q:

7/3/2014
I have a patient that during infancy, she had failure to thrive. During work-up she had growth hormone stimulation study done and during the procedure she had a reaction to clonidine causing her to drop her blood pressure, heart rate and respiratory rate. Since then, she has been told not to take any opiates, narcotics and its derivative including cough syrup because of this reaction. I can't find any article to support this statement.

A:

Thank you for your inquiry.

I am very sorry, but I am unaware of any admonition regarding the administration of opiates to a patient who has had a hypotensive reaction to clonidine. I also searched the literature looking for evidence to support such an admonition and could find none.

Thank you again for your inquiry and again, I am sorry that I could not be of any more specific help to you in regards to whether or not this admonition is justified.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology